Lightning, Santa Rosa
- When
- August 31, 6:30 AM CST
- Where
- Santa Rosa County, 2 mi N of Pace
- Property damage
- $30,000
- Reported by
- 911 Call Center
- Coordinates
- 30.629, -87.150
Lightning strikes caused damage in northwest Florida.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Lightning strikes caused damage in northwest Florida.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 31, 6:07 AM CST, 23 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
707 AM CDT Thu Aug 31 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
12Z issuance...Showers and thunderstorms will mainly impact the
western Florida panhandle and south central Alabama today, with
storms affecting the PNS site into early afternoon bringing MVFR
ceilings and IFR to MVFR visibilities. Could also see brief
periods of IFR cigs and visibilities in and around the strongest
thunderstorms. VFR conditions expected across the Mobile metro
area, with a few late afternoon thunderstorms possible. Windy
conditions is a concern today as south winds increase to near 20
knots with gusts to near 30 knots. /22
&&
.PREV DISCUSSION... /issued 506 AM CDT Thu Aug 31 2017/
NEAR TERM /Now Through Thursday night/...The remnants of Harvey
will continue to move northeast from northern Louisiana to western
Tennessee by late tonight. Another easternmost outer rain band
will again impact the forecast area today, mainly west of the
Alabama River with periods of heavy rainfall. Brief tornadoes are
also possible across a majority of the forecast area today into
the early evening hours. In addition, a high risk of rip currents,
high surf, minor coastal flooding around the Mobile Bay area, and
breezy to windy conditions will persist throughout the day.
The heaviest rainfall today is expected to occur west of the Alabama
River where widespread 1 to 3 inches should occur. Locally higher
rainfall amounts up to 5 inches are expected across the western
Florida panhandle. The Flash Flood Watch remains in effect for
portions of southwest Alabama and the western Florida panhandle
through this afternoon.
The risk for rip currents is high along the southwest Alabama and
western Florida beaches through tonight. Life threatening rip
currents are present in the surf zone and is dangerous for all
levels of swimmers.
A high surf advisory remains in effect along the gulf beaches of
Alabama and the western Florida panhandle, with surf heights around
5 feet persisting through this afternoon. Localized beach erosion
will occur.
Also, a coastal flood advisory for southwest Alabama is in effect
through this afternoon. Tidal gages and public reports are
indicating water levels have risen back to between 2 to 3 feet. The
water levels are expected to about one foot as the tide levels
increase early this morning.
A wind advisory also remains in effect for the coastal areas of
southwest Alabama and the western Florida panhandle west of Navarre
Beach.
High temperatures today will range from 85 to 90 degrees. Low
temperatures tonight will be in the low 70s, except for the mid 70s
along the coastal sections. /22
SHORT TERM /Friday Through Saturday night/...The remnants of
Harvey continue northeast into the Ohio Valley and weaken through
Saturday, leaving in its wake a weak boundary draped across the
area roughly oriented southwest to northeast along the I-65
corridor. This boundary, combined with modest deep layer moisture,
will serve as the focus for scattered showers and storms Friday
and Saturday, with the best chances along and east of I-65 where
the greatest moisture (PWATs around 1.6 to 1.8 inches) lingers.
North/west of the boundary, drier air settles in beneath weak
northwest flow on the back end of the broadening remnant
circulation.
Temperatures remain near seasonal through the short term, with
highs in the mid to upper 80's across the area and lows in the
upper 60's inland to mid 70's along the coast each night. /49
LONG TERM /Sunday Through Wednesday/...A vigorous shortwave digs
around the broad upper trough over the Great Lakes and eastern
Canada to begin the long term period. Model solutions continue to
be quite aggressive with this shortwave, ultimately deepening the
longwave trough south over the entire eastern CONUS and into the
northern Gulf. This shift pushes a strong front south through the
local area and into the Gulf around midweek. Ahead of this front,
a wetter than seasonal pattern returns as synoptic upper support
acts on improving deep-layer moisture and instability. In the
wake of this front, a much drier and cooler airmass could give the
Gulf coast its first taste of Fall-like weather, with solutions
hinting at lows in the 50's and highs in the low 70's making it
all the way south to the coast. While there remains some
uncertainty regarding the exact timing and magnitude of this
front, its existence is becoming more and more consistent among
model solutions and will thus warrant monitoring over the coming
weekend. /49
MARINE...A strong southerly wind flow will continue over the marine
area through this evening as the remnants of Harvey move northeast
into northern Mississippi. Higher winds and seas will be likely in
scattered to numerous showers and thunderstorms this morning. Winds
will gradually diminish through Friday, becoming light Friday night
into early next week as a surface ridge of high pressure gradually
builds west over the eastern and north central gulf. /22
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until 6 PM CDT this evening for ALZ055-056-059-
060-262-264-266.
Wind Advisory until 6 PM CDT this evening for ALZ263>266.
High Rip Current Risk until 6 PM CDT this evening for ALZ265-266.
High Surf Advisory until 6 PM CDT this evening for ALZ265-266.
Coastal Flood Advisory until 6 PM CDT this evening for
ALZ263>266.
FL...Flash Flood Watch until 6 PM CDT this evening for FLZ201>206.
Wind Advisory until 6 PM CDT this evening for FLZ202-204.
High Rip Current Risk until 6 PM CDT this evening for FLZ202-204-
206.
High Surf Advisory until 6 PM CDT this evening for FLZ202-204-
206.
MS...None.
GM...Small Craft Advisory until midnight CDT tonight for GMZ631-632-
650-655-670-675.
Small Craft Advisory until 9 PM CDT this evening for GMZ630-633-
634.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous Weather Outlook National Weather Service Mobile AL 600 AM CDT Thu Aug 31 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-011100- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 600 AM CDT Thu Aug 31 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight Locally heavy rainfall possible today, mainly for areas east of the Alabama River where a Flash Flood Watch is in effect. A few brief tornadoes are possible, generally east of the Alabama River this morning and across much of the outlook area this afternoon. A High Surf Advisory remains in effect for coastal Alabama and northwest Florida beaches today. Rip current risk will remain high through tonight. Coastal Flood Advisory in effect for the Alabama coast. Breezy to windy conditions are expected across the coastal areas of Alabama and the western Florida panhandle today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A moderate rip current risk is forecast for Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is not expected through Wednesday. GMZ630>635-650-655-670-675-011100- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 600 AM CDT Thu Aug 31 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight A Small Craft Advisory is in effect for strong southerly winds and high seas through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
319 AM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 AM TSTM WND GST 15 SSE ROMAR BEACH 30.07N 87.56W
08/30/2017 M45 MPH GMZ650 AL BUOY
BOUY 42012 GUSTED TO 45MPH WITH THUNDERSTORM PASSAGE
&&
RROGERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
326 AM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM TSTM WND GST GULF BREEZE 30.36N 87.20W
08/30/2017 M42 MPH SANTA ROSA FL MESONET
WEATHER FLOW SITE AT GULF BREEZE XGBZ WITHIN 1 MILE OF
THE COAST RECORDED A 42MPH WIND GUST WITH THUNDERSTORM
PASSAGE
&&
RROGERSSpecial Weather Statement
National Weather Service Mobile AL
438 AM CDT THU AUG 31 2017
ALZ261-263-265-311015-
Mobile Coastal AL-Mobile Central AL-Mobile Inland AL-
438 AM CDT THU AUG 31 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE COUNTY UNTIL 515 AM CDT...
At 437 AM CDT, the strong thunderstorm was located near Tillmans
Corner, moving north at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Tillmans Corner, Saraland,
Theodore, Chickasaw, Satsuma, Creola, Chunchula, Gulfcrest, Axis,
Semmes, I65 And I165, Mobile Regional Airport, I65 And AL 158 and I10
And I65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3050 8835 3104 8830 3096 8793 3090 8796
3089 8798 3088 8797 3088 8798 3087 8798
3087 8797 3086 8798 3080 8800 3046 8816
TIME...MOT...LOC 0937Z 197DEG 38KT 3059 8824Special Weather Statement
National Weather Service Mobile AL
710 AM CDT THU AUG 31 2017
FLZ202>204-311245-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
710 AM CDT THU AUG 31 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
SANTA ROSA AND SOUTH CENTRAL ESCAMBIA COUNTIES UNTIL 745 AM CDT...
At 710 AM CDT, the strong thunderstorm was located near Ferry Pass,
moving northeast at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Pensacola, Ferry Pass, Brent, Ensley, Pace, Milton, Goulding, Bagdad,
Pea Ridge, Roeville, Floridatown and Point Baker.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3052 8729 3086 8694 3064 8679 3060 8680
3037 8718
TIME...MOT...LOC 1210Z 224DEG 41KT 3051 8716Special Weather Statement
National Weather Service Mobile AL
716 AM CDT THU AUG 31 2017
ALZ058>060-FLZ203>206-311315-
Covington AL-Escambia AL-Crenshaw AL-Okaloosa Inland FL-
Okaloosa Coastal FL-Santa Rosa Coastal FL-Santa Rosa Inland FL-
716 AM CDT THU AUG 31 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN CRENSHAW...SOUTHEASTERN ESCAMBIA...
COVINGTON...OKALOOSA AND EASTERN SANTA ROSA COUNTIES UNTIL 815 AM
CDT...
At 715 AM CDT, the strong thunderstorms were located along a line
extending from Andalusia to Pensacola, and moving east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Crestview, Andalusia, Milton, Gulf Breeze, Bagdad, Baker, Oriole
Beach, Navarre, River Falls, Laurel Hill, Dozier, Heath, Gantt,
Pensacola Beach, Navarre Beach and Roeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3153 8620 3141 8620 3038 8669 3029 8726
3032 8721 3032 8724 3119 8673 3119 8670
3124 8670 3147 8656 3156 8614 3154 8615
TIME...MOT...LOC 1215Z 239DEG 21KT 3134 8652 3050 8716PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
727 AM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 AM MARINE TSTM WIND PENSACOLA NAVAL BASE 30.36N 87.27W
08/31/2017 M42 MPH ESCAMBIA FL ASOS
PENSACOLA NAS MEASURED A THUNDERSTORM WIND GUST OF 42MPH.
&&
MBThe Mobile radar (KMOB), 104 km away, was scanning. The volume nearest the first event began at 12:28 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719602.